Format

Send to

Choose Destination
J Affect Disord. 2005 Dec;89(1-3):207-12. Epub 2005 Nov 2.

Symptoms following abrupt discontinuation of duloxetine treatment in patients with major depressive disorder.

Author information

1
Lilly Research Centre, EMC Building, Erl Wood Manor, Sunninghill Road, Windlesham, Surrey, GU20 6PH, UK. d.perahia@lilly.com

Abstract

BACKGROUND:

Discontinuation symptoms are common following antidepressant treatment. This report characterizes symptoms following duloxetine discontinuation.

METHODS:

Data were obtained from 9 clinical trials assessing the efficacy and safety of duloxetine in the treatment of major depressive disorder (MDD).

RESULTS:

In a pooled analysis of 6 short-term treatment trials, in which treatment was stopped abruptly, discontinuation-emergent adverse events (DEAEs) were reported by 44.3% and 22.9% of duloxetine- and placebo-treated patients, respectively (p<0.05). Among duloxetine-treated patients reporting at least 1 DEAE, the mean number of symptoms was 2.4. DEAEs reported significantly more frequently on abrupt discontinuation of duloxetine compared with placebo were dizziness (12.4%), nausea (5.9%), headache (5.3%), paresthesia (2.9%), vomiting (2.4%), irritability (2.4%), and nightmares (2.0%). Dizziness was also the most frequently reported DEAE in the analyses of 3 long-term duloxetine studies. Across the short- and long-term data sets, 45.1% of DEAEs had resolved in the duloxetine-treated populations by the end of the respective studies, and the majority of these (65.0%) resolved within 7 days. Most patients rated the severity of their symptoms as mild or moderate. A higher proportion of patients reporting DEAEs were seen with 120 mg/day duloxetine compared with lower doses. For doses between 40 and 120 mg/day duloxetine the proportion of patients reporting at least one DEAE differed significantly from placebo. Extended treatment with duloxetine beyond 8-9 weeks did not appear to be associated with an increased incidence or severity of DEAEs.

CONCLUSIONS:

Abrupt discontinuation of duloxetine is associated with a DEAE profile similar to that seen with other selective serotonin reuptake inhibitor (SSRI) and selective serotonin and norepinephrine reuptake inhibitor (SNRI) antidepressants. It is recommended that, whenever possible, clinicians gradually reduce the dose no less than 2 weeks before discontinuation of duloxetine treatment.

LIMITATIONS:

The main limitation is the use of spontaneously reported DEAEs.

PMID:
16266753
DOI:
10.1016/j.jad.2005.09.003
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center